Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 41, NWS Norman, OK

April 19, 2011Atoka County, Coal County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2011, 2:59 PM CDT for Atoka County, Coal County, Oklahoma. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2011, 2:59 PM CDT (19:59 UTC)
Expired
Apr 19, 2011, 4:00 PM CDT
In force
61 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Atoka County, OK, Coal County, OK

The radar

The Norman radar (KTLX), 151 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 3:38 PM CDTHAIL 1.75Atoka, OK
Apr 19, 3:39 PM CDTHAIL 1Stringtown, OK
Apr 19, 3:50 PM CDTHAIL 4.255 E Stringtown, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 2:16 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 558 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2660 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
558 m²/s²
0-3 km storm-relative helicity
577 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS54 KOUN 191959
SVROUN
OKC005-029-192100-
/O.NEW.KOUN.SV.W.0041.110419T1959Z-110419T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT TUE APR 19 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA...
  SOUTHEASTERN COAL COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 400 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE  
THUNDERSTORMS EXTENDING FROM NEAR COALGATE TO 10 MILES WEST OF 
ATOKA...MOVING NORTHEAST AT 35 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ATOKA RESERVOIR...ATOKA...BOGGY
  DEPOT STATE PARK...CHOCKIE...COALGATE...DAISY...LEHIGH...MCGEE
  CREEK LAKE...PHILLIPS...REDDEN...STRINGTOWN...TUSHKA AND WARDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3451 9567 3450 9578 3440 9577 3438 9579
      3419 9640 3442 9640 3443 9642 3461 9610
      3470 9609 3469 9589 3468 9587 3461 9587
      3459 9581 3459 9568
TIME...MOT...LOC 1959Z 235DEG 30KT 3447 9629

$$
1 follow-up statement
152 
WWUS54 KOUN 192023
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CDT TUE APR 19 2011

OKC005-029-192100-
/O.CON.KOUN.SV.W.0041.000000T0000Z-110419T2100Z/
COAL OK-ATOKA OK-
323 PM CDT TUE APR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR ATOKA AND SOUTHEASTERN COAL COUNTIES...

AT 323 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 4 MILES WEST OF STRINGTOWN...MOVING NORTHEAST AT 35 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ATOKA RESERVOIR...ATOKA...BOGGY
  DEPOT STATE PARK...CHOCKIE...COALGATE...DAISY...LEHIGH...MCGEE
  CREEK LAKE...PHILLIPS...REDDEN...STRINGTOWN...TUSHKA AND WARDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3451 9567 3450 9578 3440 9577 3438 9579
      3419 9640 3442 9640 3443 9642 3461 9610
      3470 9609 3469 9589 3468 9587 3461 9587
      3459 9581 3459 9568
TIME...MOT...LOC 2023Z 241DEG 32KT 3448 9611

$$



CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 12:36 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 19, 12:36 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1236 PM CDT TUE APR 19 2011

.AVIATION...
NW TO NE WINDS WILL CONTINUE THROUGH THE PERIOD AS COOL HIGH
PRESSURE BUILDS INTO OK AND N TX. A FEW WISPS OF MVFR-LEVEL CLOUDS
WILL PASS ACROSS N OK THIS AFTERNOON... POSSIBLY CAUSING
INTERMITTENT LOW CIGS AT KGAG...KWWR...AND KPNC. THE PRESSURE
GRADIENT IS FORECAST TO TIGHTEN SOMEWHAT OVERNIGHT...SO THE
NORMAL DIURNAL DROP IN WIND SPEEDS IS NOT EXPECTED TO OCCUR
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 1112 AM CDT TUE APR 19 2011/

DISCUSSION...FRONT CONTINUES TO MOVE STEADILY SOUTHEASTWARD
THROUGH TEH FA THIS MORNING. WITH MORE RAPID SOUTHWARD MOVEMENT OF
THE FRONT RED FALG CONDITIONS WILL NOT BE MET IN SOUTHWEST PARTS
OF THE FA AND WILL CANCEL THE RED FLAG WARNING. STILL LOOKS LIKE
MAIN THUNDERSTORM THREAT WILL REMAIN OVER FAR SOUTHEAST PARTS OF
THE FA THIS AFTERNOON AS FRONTAL BOUNDARY MOVES INTO THAT AREA.

PREV DISCUSSION... /ISSUED 643 AM CDT TUE APR 19 2011/

AVIATION...
COLD FRONT HAS MOVED ACROSS GAG/WWR EARLIER THIS MORNING
WITH GUSTY NORTHWEST WINDS.  POST FRONTAL IFR CEILINGS
SHOULD GRADUALLY IMPROVE BY LATE MORNING. LOW CLOUDS...
MAINLY MVFR CEILING MAY ALSO MOVE INTO CSM...PNC
BEHIND COLD FRONT. VEERED FLOW AHEAD OF FRONT SHOULD
KEEP LOWER CLOUDS AWAY FROM OKC/LAW/SPS THIS MORNING.
FRONT SHOULD BE THROUGH ALL TAF SITES BY 17Z.

PREV DISCUSSION... /ISSUED 414 AM CDT TUE APR 19 2011/

DISCUSSION...
FORECAST CHALLENGE FOR TODAY WILL BE TIMING OF COLD FRONT
THAT HAS ALREADY MOVED INTO FAR NORTHWEST OKLAHOMA THIS
MORNING.  ADJUSTED FRONTAL TIMING CLOSE TO NAM12 AND THIS
MAY BE TOO SLOW AS RECENT RUC13 AND HRRR ARE QUICKER.
QUICKER FRONTAL TIMING SHOULD HELP LIMIT DURATION OF RED FLAG
CONDITIONS ACROSS SOUTHWEST PARTS OF FA TODAY.  WILL CANCEL
FIRE WEATHER WATCH AND MAY BE ABLE TO CANCEL NORTHERN PARTS
OF THE RED FLAG EARLIER THAN 00Z.

THUNDERSTORM AND SEVERE WEATHER POTENTIAL SHOULD BE CONFINED TO
FAR SOUTHEAST COUNTIES THIS AFTERNOON. NAM DEVELOPS OVER 4000J
OF CAPE BY 21Z ROUGHLY ALONG AND SOUTHEAST OF MCALESTER...COALGATE
AND MADILL. IF A FEW STORMS FORM...VERY LARGE HAIL WILL BE
LIKELY WITH TORNADOES POSSIBLE WITH RIGHT MOVING STORMS.

COLD FRONT SHOULD PUSH WELL INTO CENTRAL TEXAS TUESDAY NIGHT INTO
WEDNESDAY AS UPPER WAVE(S) MOVE EAST OF SOUTHERN PLAINS.

MORE ACTIVE WEATHER PATTERN AND CHANCES FOR MUCH NEEDED RAIN
MAY BEGIN AS EARLY AS WEDNESDAY NIGHT INTO THURSDAY.  MOISTURE
WILL BEGIN TO LIFT BACK TO THE NORTH AS ANOTHER SYSTEM MOVES
ACROSS THE INTER-MOUNTAIN REGION. ELEVATED STORMS MAY FORM WEDNESDAY
NIGHT INTO THURSDAY WITH ADDITIONAL STORMS POSSIBLE ALONG SURFACE
WARM FRONT.

AS THE UPPER WAVE MOVE EAST ON FRIDAY ANOTHER COLD FRONT WILL MOVE
INTO NORTHERN AND CENTRAL OKLAHOMA FRIDAY. FRONT WILL REMAIN ACROSS
THE FA GOING INTO THE WEEKEND AS ANOTHER MORE AMPLIFIED TROUGH
APPROACHES FROM THE SOUTHWEST. FOR NOW WILL ONLY GO WITH 30 TO 40
POPS...BUT PATTERN DOES HOLD PROMISE FOR RAIN AND STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  47  70  54 /   0  10   0  20
HOBART OK         74  47  69  49 /  10  10   0  20
WICHITA FALLS TX  90  52  74  57 /   0   0   0  20
GAGE OK           69  41  70  43 /  10  10   0  20
PONCA CITY OK     69  42  66  49 /   0  10   0  20
DURANT OK         95  53  67  60 /  20  20   0  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/23/23
Hazardous weather outlook, Apr 19, 11:50 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT TUE APR 19 2011

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF SOUTHEASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM MADILL TO
CENTRAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 8 PM.

IMPACTS...
VERY LARGE HAIL... POSSIBLY LARGER THAN BASEBALLS... AND DAMAGING
WINDS TO 70 MPH... AND ISOLATED TORNADOES WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN
SOUTHEASTERN OKLAHOMA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM
MID AFTERNOON INTO THIS EVENING.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE SOUTHEAST PUSHING INTO SOUTHEAST
OKLAHOMA THIS AFTERNOON. DAYTIME HEATING WILL RESULT IN VERY
UNSTABLE CONDITIONS OVER SOUTHEASTERN OKLAHOMA AHEAD OF THE FRONT.
THUNDERSTORMS WILL LIKELY FORM BY 3 TO 5 PM NEAR OR JUST AHEAD OF
THE COLD FRONT... POSSIBLY IN THE FORM OF SUPERCELLS DUE TO THE
PRESENCE OF STRONG VERTICAL WIND SHEAR. VERY LARGE HAIL WILL BE THE
MAIN CONCERN. DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES
ALSO WILL BE POSSIBLE. ANY STORMS THAT FORM SHOULD MOVE EAST OUT OF
ATOKA AND BRYAN COUNTIES BY AROUND SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
ALTHOUGH COOLER TEMPERATURES AND HIGHER HUMIDITY ARE EXPECTED BEHIND
THE FRONT...BRISK NORTHWEST WINDS WILL PERSIST THROUGH THE
AFTERNOON. AS A RESULT OF THE BRISK WINDS AND DRY
VEGETATION...WILDFIRE POTENTIAL WILL REMAIN ELEVATED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY NIGHT... AND
WILL REMAIN RELATIVELY HIGH FROM THURSDAY THROUGH THE WEEKEND AND
INTO NEXT MONDAY. THERE WILL BE A CHANCE OF SEVERE WEATHER EACH DAY
DURING THIS PERIOD.

OTHER HAZARDOUS WEATHER...
WILDFIRES POTENTIAL WILL REMAIN ELEVATED AS LONG AS THE GROUND
REMAINS DRY AND THERE IS AN ABUNDANCE OF DRY VEGETATION. BUT THE
POTENTIAL FOR WILDFIRES MOST LIKELY WILL DECREASE IN GENERAL OVER
THE NEXT WEEK OR SO... DUE TO THE INCREASING CHANCES OF RAIN AND THE
LIKELIHOOD OF INCREASING HUMIDITY ACROSS MUCH OF THE AREA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.

In the hours before

Special weather statement, Apr 19, 2:26 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
226 PM CDT TUE APR 19 2011

OKZ043-191945-
COAL OK-
226 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL COUNTY.

AT 226 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TUPELO...
MOVING NORTHEAST AT 40 MPH. ADDITIONAL STRENGTHENING OF THE STORM IS
POSSIBLE.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3469 9609 3460 9609 3459 9610 3446 9650
      3466 9651 3469 9644 3469 9641 3475 9640
      3478 9623 3477 9609 3470 9608

CJS
Special weather statement, Apr 19, 2:56 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT TUE APR 19 2011

OKZ051-052-192015-
BRYAN OK-MARSHALL OK-
256 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST BRYAN AND
MARSHALL COUNTIES.

AT 256 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KINGSTON...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WINDS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3395 9673 3407 9683 3414 9658 3414 9657
      3412 9656 3412 9644 3404 9637

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:26 PM CDTSpecial Weather StatementOUNCoal19 min
Apr 19, 2:42 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes48 min
Apr 19, 2:56 PM CDTSpecial Weather StatementOUNMarshall19 min
Apr 19, 3:04 PM CDTSpecial Weather StatementOUNMarshall11 min
Apr 19, 3:31 PM CDTTornado WarningOUNAtoka44 min
Apr 19, 3:36 PM CDTSevere Thunderstorm WarningOUNBryan54 min
Apr 19, 4:14 PM CDTSevere Thunderstorm WarningOUNAtoka33 min
Apr 19, 4:25 PM CDTSevere Thunderstorm WarningOUNBryan65 min
Apr 19, 6:45 PM CDTSpecial Weather StatementOUNRoger Mills45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.